Author(s): Tadeusz Kroczak, MD, Rajan Sharda, MD, Darrel Drachenberg, MD, FRCSC, Turki Al-Essawi, MD
A 17-year-old previously healthy male presented to the emergency department at the Health Sciences Centre with a 2-month history of persistent cough, 10-lb weight loss and 1 month of abdominal bloating. The patient also described an episode of gross hematuria after exercising. Physical exam revealed a non tender abdomen with fullness in the left upper quadrant. Initial blood work showed a creatinine (Cr 93) and mild anemia (Hgb 98). The patient's international normalization rate (INR) (1.8) and lactic acid dehydrogenase (LDH) (530) were elevated; however, all other liver function tests were normal.
A computerized tomography (CT) chest and abdomen were performed for further workup. We noted a large left renal mass measuring 14 x 11 cm with tumour thrombus extending to the infrahepatic inferior vena cava (IVC) with multiple regional metastatic lymph nodes, as well as lung metastasis (Fig. 1). A bone scan revealed no osseous meta-static involvement.
The patient underwent left radical nephrectomy, IVC tumour thrombectomy and retroperitoneal lymphadenectomy. The pathology revealed a 14.8 x 14 x 12-cm tumour involving the entire left kidney, contained within Gerota's fascia and negative surgical margins. Two out of 11 lymph nodes were positive for malignancy. Initial immunochemistry showed tumour cells positive for vimentin, CD99, CD56 and p53 and negative for CD45, WT1, desmin and MyoD1. This suggested a poorly differentiated sarcoma or Ewing's family tumour. Molecular test by reverse transcriptase was performed and was positive for EWSR1-FLI1, which confirmed the diagnosis of Ewing's sarcoma/primitive neuroectodermal tumour (PNET).
The patient is now 12 months post-surgery and has received 12 cycles of chemotherapy on an alternating regimen of cyclophosphamide, adriamycin and vincristine (CAV) interchanged with ifosphamide/etoposide every 2 weeks. The patient has had a dramatic response to chemotherapy with regression of pulmonary metastases. Unfortunately, the patient has developed ifosfamide-induced Fanconi syndrome and nephrotoxicity. His serum creatinine is 630 and he may require dialysis.
A 31-year-old male with a medical history of hypertension, recent diagnosis of deep vein thrombosis of the leg and reactive airway disease presented to a walk-in clinic with several weeks of general malaise, flank pain and gross hematuria. The patient had also experienced leg pain and cramping along with shortness of breath. An abdominal ultrasound revealed a renal mass and a Doppler ultrasound of the right lower extremity confirmed a deep venous thrombus involving the right lower extremity with nearly completely occlusive thrombus.
Physical examination revealed a palpable mass in the right upper quadrant with no associated tenderness. No palpable lymphadenopathy or peripheral edema was found. Bloodwork revealed a normocytic anemia (Hgb 111) and an elevated serum creatinine (Cr 127). Alkaline phosphatase (ALP 178), Gamma-glutamyl transpeptidase (GGT 492), and LDH (384) were all elevated. INR was elevated at 1.6. Several imaging studies were ordered to evaluate the extent of metastatic disease and for surgical planning. A CT abdomen demonstrated a 17 x 13-cm right renal mass with tumour thrombus extending to the intrahepatic...